Kansas, 2012Tornado and Hail in Kansas, May 30, 2012
May 30, 2012 · NWS GLD · 7 events in 4 counties and zones
A cluster of thunderstorms formed during the afternoon hours and moved southeast across portions of northwest Kansas and extreme southwest Nebraska. The storms produced one landspout tornado and hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms formed during the afternoon hours and moved southeast across portions of northwest Kansas and extreme southwest Nebraska. The storms produced one landspout tornado and hail up to the size of golf balls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 12:42 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, May 30, 12:42 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
142 PM MDT WED MAY 30 2012
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 142 PM MDT WED MAY 30 2012
THIS AFTERNOON AND TONIGHT...COMPLEX FORECAST THIS AFTERNOON AND
EVENING WITH THE THREAT FOR SEVERE WEATHER EXPECTED TO DEVELOP ACROSS
KANSAS AS AN UPPER LEVEL SYSTEM/ASSOCIATED COLD FRONT MOVE ACROSS
THE REGION. CURRENT WV SATELLITE IMAGERY SHOWS INITIAL UPPER LEVEL
SHORT WAVE TROUGH MOVING THROUGH WESTERN NEBRASKA WITH COLD FRONT
QUICKLY MOVING ACROSS WESTERN NEBRASKA AND NORTHEASTERN COLORADO.
MAIN UPPER LEVEL SYSTEM WILL MOVE ACROSS THE NORTHERN PLAINS LATE
THIS AFTERNOON AND EVENING. DAYTIME HEATING AND SOUTHEASTERLY LOW LEVEL
FLOW HAS AIDED IN INCREASING INSTABILITY ACROSS WESTERN KANSAS.
DEW POINTS ACROSS NORTHWESTERN KANSAS ARE STILL IN THE MID 50S BUT
WITH DEW POINTS IN THE LOW 60S ACROSS SOUTHWESTERN KANSAS...MAY
SEE THEM INCREASE A TAD IN THE NEXT HOUR OR TWO. SURFACE BASED CAPE
VALUES OF 2500-3000 J/KG AND 0-6 KM SHEAR VALUES OF 30-40 KTS WILL
AID IN THE DEVELOPMENT AND HELP TO SUSTAIN SOME SEVERE THUNDERSTORMS.
SEVERE CONVECTION IS EXPECTED TO DEVELOP ALONG A CONVERGENT
BOUNDARY FROM ABOUT WAKEENEY KANSAS TO BENKELMAN NEBRASKA AND MOVE
TO THE SOUTHEAST. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. ANOTHER LINE OF CONVECTION WILL DEVELOP
AHEAD OF THE APPROACHING COLD FRONT ACROSS NORTHEASTERN COLORADO
AND MOVE ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THROUGH
THE AFTERNOON AND EVENING. THUNDERSTORM CHANCES WILL DECREASE
OVERNIGHT FROM WEST TO EAST AS UPPER LEVEL SYSTEM MOVES EASTWARD.
THURSDAY...A FEW LINGERING SHOWERS MAY BE POSSIBLE ACROSS THE EASTERN
PORTION OF THE FORECAST AREA DURING THE EARLY MORNING WITH SOME
STRATUS POSSIBLE BEHIND THE DEPARTING SYSTEM. SURFACE HIGH
PRESSURE AND NORTHEAST WINDS WILL KEEP TEMPERATURES NEAR NORMAL.
THURSDAY NIGHT...NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE FORECAST
AREA. UPPER LEVEL JET AND BEST DIFFERENTIAL CYCLONIC VORTICITY ADVECTION
WILL BE ACROSS CENTRAL NEBRASKA...SO KEPT THE FORECAST DRY. SURFACE
HIGH WILL MOVE ACROSS SOUTHEAST KANSAS DURING THE NIGHT WHICH WILL
PRODUCE SOUTH RETURN FLOW/INCREASING DEW POINTS OVER WESTERN KANSAS.
COOL AIR WILL BE IN PLACE...BUT EXPECT DEW POINTS TO INCREASE DURING
THE NIGHT...SO INCREASED MINIMUM TEMPERATURES SLIGHTLY.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 142 PM MDT WED MAY 30 2012
THOUGH MID LEVEL DYNAMICS WILL BE LACKING FRIDAY...A SURFACE FRONT
WILL BECOME STATIONARY. EXACT LOCATION OF FEATURE IS UNCERTAIN...BUT AS
SURFACE TEMPERATURES REACH INTO THE 80S...MIXED LAYER CAPES WILL
APPROACH 1000 J/KG DURING THE AFTERNOON. THUS...CONVECTION IS POSSIBLE
AND WILL KEEP MENTION OF STORMS IN THE FORECAST.
500 MB RIDGE WILL BUILD OVER THE ROCKY MOUNTAINS FRIDAY NIGHT AND SATURDAY.
HOWEVER...GFS DEVELOPS AN EMBEDDED WEAK SHORT WAVE TROUGH THAT MOVES
ACROSS EASTERN COLORADO/WESTERN KANSAS SATURDAY NIGHT. CONFIDENCE IS
NOT HIGH THAT THIS WILL DEVELOP...BUT THE MODEL SOLUTION IS
PLAUSIBLE AND FITS EARLY JUNE CLIMATOLOGY. WILL KEEP LOW POPS OVER
COLORADO FRIDAY AFTERNOON AHEAD OF THE SHORT WAVE...AND SPREAD THE
POPS EAST DURING THE NIGHT.
LARGE DIFFERENCES ARE SEEN BETWEEN THE GFS AND ECMWF IN HOW THE NEXT
PACIFIC LOW IS HANDLED BEGINNING MONDAY. THE GFS IS FASTER WHILE THE
ECMWF IS SLOWER AND MUCH DEEPER. DO NOT LIKE THE WAY EITHER OF THEM
IS HANDLING THE SITUATION. THINK THE 500 MB RIDGE WILL MOVE OVER
THE CENTRAL UNITED STATES SUNDAY AND MONDAY. ALTHOUGH THE MODELS
AGAIN DIFFER IN THE INTENSITY OF A SHORTWAVE MOVING ACROSS THE
PLAINS TUESDAY...ENOUGH LOW LEVEL MOISTURE AND INSTABILITY SUPPORT
CONTINUING A CHANCE OF THUNDERSTORMS. WILL BASICALLY FOLLOW
CLIMATOLOGY FOR WEDNESDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1243 PM MDT WED MAY 30 2012
FOR KMCK...CONVECTION ONGOING ACROSS SOUTH CENTRAL NEBRASKA WILL
CONTINUE TO NUDGE NEAR TERMINAL WITH THE POTENTIAL TO PRODUCE SOME
GUSTY WINDS IN THE VICINITY OF THE THUNDERSTORMS. FOR KGLD...DAYTIME
HEATING HAS ERODED MORNING STRATUS WITH CURRENT HEATING AND INCREASING
LOW LEVEL MOISTURE SETTING THE STAGE FOR SEVERE WEATHER TO BEGIN
IN THE NEXT HOUR OF TWO. FOR BOTH TERMINALS...MAIN CONCERN WILL BE
STRONG WINDS AND LARGE HAIL FROM ANY STORM THAT MOVES OVER THE
TERMINAL. CONVECTION WILL MOVE EAST OVERNIGHT WITH THE DEVELOPMENT
OF A MVFR STRATUS DECK BY EARLY MORNING. STRATUS DECK SHOULD BEGIN
TO DISSIPATE BY LATE MORNING WITH SOME SCATTERED CUMULUS DEVELOPING
AS SURFACE HIGH PRESSURE MOVES OVER THE AREA.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...PM
LONG TERM...MENTZER
AVIATION...PM
Hazardous weather outlook, May 30, 9:45 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED MAY 30 2012
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED MAY 30 2012 /1145 AM CDT WED MAY 30 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING GENERALLY ALONG AND EAST OF A BENKELMAN NEBRASKA TO
TRIBUNE KANSAS LINE...WITH THE GREATEST THREAT FOR SEVERE WEATHER
ALONG AND EAST OF A OBERLIN TO LEOTI KANSAS LINE. LARGE HAIL AND
DAMAGING WINDS WILL POSE THE GREATEST HAZARDS. STRONG THUNDERSTORMS
ARE POSSIBLE INTO THE OVERNIGHT HOURS...WITH MOST IF NOT ALL OF
THE SEVERE WEATHER THREAT EAST OF THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA
FRIDAY THROUGH THE BEGINNING OF NEXT WEEK. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
GENERALLY EAST OF THE COLORADO/KANSAS STATE LINE.
In the hours before
Special weather statement, May 30, 1:39 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT WED MAY 30 2012
KSZ002-014-302100-
RAWLINS-THOMAS-
339 PM CDT WED MAY 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND RAWLINS
COUNTY IN NORTHWEST KANSAS...
AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF MCDONALD...MOVING SOUTHEAST AT
30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3966 10077 3930 10121 3950 10139 3956 10139
3957 10141 3966 10141 3968 10141 3974 10135
TIME...MOT...LOC 2040Z 303DEG 27KT 3962 10131
JRMSpecial weather statement, May 30, 1:57 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MDT WED MAY 30 2012
KSZ001-002-013-014-302115-
CHEYENNE-RAWLINS-SHERMAN-THOMAS-
357 PM CDT WED MAY 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND
CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF MCDONALD...MOVING SOUTHEAST
AT 25 MPH. TWO OTHER STORMS IN THE AREA ARE ALSO INTENSIFYING ALONG
THE CHEYENNE AND RAWLINS COUNTY LINE...AS WELL IN NORTHEAST SHERMAN
COUNTY.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.
&&
LAT...LON 3979 10087 3929 10106 3944 10154 3987 10145
TIME...MOT...LOC 2057Z 294DEG 22KT 3959 10122
JRM
Tornado, Sherman
- When
- May 30, 2:00 PM MST to 2:20 PM MST
- Where
- Sherman County, 10.18 mi NE of Edson
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 10 yd
- Reported by
- NWS Employee
- Coordinates
- 39.430, -101.410
Employee reported a small landspout tornado that eventually dissipated after 20 minutes. Little movement noted and tornado remained over open fields with no known damage.
Hail, Thomas
- When
- May 30, 3:30 PM CST
- Where
- Thomas County, 10.49 mi N of Levant
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.530, -101.230
Hail, Thomas
- When
- May 30, 3:36 PM CST
- Where
- Thomas County, 2.76 mi N of Brewster
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.410, -101.380
Hail, Thomas
- When
- May 30, 3:40 PM CST
- Where
- Thomas County, 0.69 mi S of Brewster
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -101.380
Hail was mostly quarter size with a few stones as large as golf balls.
Hail, Rawlins
- When
- May 30, 3:44 PM CST
- Where
- Rawlins County, 2.96 mi SSE of Achilles
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.680, -100.800
Hail, Thomas
- When
- May 30, 4:20 PM CST
- Where
- Thomas County, 3.01 mi ENE of Brownville
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.200, -101.300
Hail, Logan
- When
- May 30, 4:25 PM CST
- Where
- Logan County, 1.61 mi W of Monument
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.100, -101.050
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, May 30 to 31, 20124 injured · $631,000 · 1 in hail · 52 events
- Hail and Damaging Winds in Kansas, May 30, 2012$184,000 · 2 in hail · 108 events
- Hail in Nebraska, May 30, 2012$5.0 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in Nebraska, May 30, 2012$815,000 · 1.75 in hail · 37 events
- Tornado and Flooding in North Carolina, May 30, 2012$600,000 · EF1 · 14 events
- Tornadoes and Hail in Texas, May 30, 2012$885,000 · EF0 · 17 events
- Hail and Damaging Winds in Oklahoma, May 30, 2012$150,000 · 1.5 in hail · 23 events
- Damaging Wind and Lightning Strike in Arkansas, May 30, 2012$310,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Kansas, May 30, 2012$265,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Texas, May 30, 2012$45,000 · 4 in hail · 28 events
- Tornadoes and Hail in Kansas, May 30, 2012$3,000 · EF0 · 48 events
- Hail and Damaging Winds in Louisiana, May 30 to 31, 2012$74,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384337, 384338, 384339, 384340, 384341, 384342, 384343.